Benzodiazepines are prescription sedatives used to treat anxiety, seizures, and insomnia. Despite their legal status and range of legitimate uses, benzos are popular targets of misuse and abuse that carry a hefty amount of risk. Yes, a person could overdose on benzos. They could also become addicted or even die.
How Are Benzos Dangerous?
Paradoxically, benzos carry many of the same dangers as the substances they were created to replace. Highly effective and highly potent, benzos expertly target GABA neurotransmitters to slow the messaging between the central nervous system and the brain. This allows benzos to induce feelings of calm and counteract the direct physiological action responsible for causing symptoms of anxiety, epilepsy, and insomnia.
However, benzos also possess a narrow dosage margin. That means that there’s a very thin line between an amount that’s safe to consume and one that ends up being dangerous. Even when following a doctor’s prescription, there’s a significant risk of accidentally developing dependence or addiction. Additionally, benzos like Valium and Xanax have significant half-lives, taking up to several days to be removed from the body’s system and providing ample opportunity for accidental substance build-up.
By The Numbers
- In 2019 benzos were reportedly misused by 1.8% of the population, approximately 4.8 million people
- Of those, 681,000 have what is considered a use disorder
- Many benzodiazepine deaths were also involved with opioids. In 2019, there were 9,711 deaths
- At the start of tracking in 1999, there were only 1,135 benzo-related deaths
Signs of a Benzo Overdose
It can be tricky to determine the signs of a benzodiazepine overdose. Vitals often remain relatively normal and the symptoms resemble what’s typical of a central nervous system depressant: slowed breathing, slowed heart rate, drowsiness, slurred speech, lack of coordination, and muscle weakness.
In most cases, benzo overdoses are rarely fatal. They quickly become dangerous when benzos are taken at the same time as other drugs, alcohol being one of the most common. Both barbiturates and benzodiazepines are notorious for their many drug interactions, which include commonplace substances such as antacids, antihistamines, antidepressants, kava, and even grapefruit. Illicit drugs, particularly those that are also CNS depressants such as opioids, are the most deadly. In these cases, the user experiences extreme depression of respiratory and cardiovascular function which can result in:
- Bluish tint of the lips
- Blurry vision
- Extreme sedation or drowsiness
- Extremely slowed breathing or no breathing at all
- Muscle weakness
- Slurred speech
How To Lower Your Risk
Knowing whether a benzo is short-acting or long-acting can be helpful in reducing potentially lethal drug interactions. However, there is no way to fully remove the risk as benzodiazepines can be risky even when taken exactly as prescribed. If you experience signs of a benzo overdose, call 911 immediately as severe respiratory failure can cause permanent brain damage or death.